Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Toddler has eczema, rash turned to individual spots on joints and foot. Received MMR and chicken pox vaccine. Any ideas?

Jul 2012
User rating for this question
Very Good
Answered by

Practicing since : 1993
Answered : 1196 Questions
Hello there, my toddler has excema - got it from me but in the past few days the rash has turned to individual spots around the joints and on the foot. He has had his MMR and got chicken pox at the age of 2 months. He has nothing around the ears and no spots or lumps in his mouth. Any ideas?
Posted Sun, 30 Sep 2012 in Child Health
Answered by Dr. Praveen Rodrigues 3 hours later
Hi there XXXXXXX Bon jour!
Firstly, Eczema is neither contagious nor does it necessarily have to be genetically transmitted. May i put it differently, yes the genotype may (in your case given a strong family history) be transmitted 'vertically' but the 'phenotype' is every bit as important & 'modifies' the 'disease process'. So dont be too harsh on yourself & remind the spouse i said so ;-)
Secondly, allergy is a very ambiguous & unchartered or rather ill-understood field & is constantly evolving. As of today, my opinion is that as the child's immune process is 'evolving', these 'allergy tests' are at best 'sootheners' or 'placebos' for the parents' & cash cows for the testing labs & kit manufacturers' :) More often than not, they turn out negative & it is quite possible they will pick up an allergen & the child may be allergic to multiple. Also food additives & colouring agents are often culprits & overlooked!
I have a set of twins' who are almost 3 & older adolscent quite empathise with your concern.
Have you been out in the garden, hiking, exposed to any insect bites etc? These can frequently be the cause of 'localised eczematous lesions'. Dont worry...use a topical corticosteroid-fusidic acid combination cream twice /daily for a week & am certain, things will be back to normal. You need not worry about using corticosteroids as in small effective dosages over short periods, they are safe..esp regds the side effects. Follow this up with the use of a 1% pimecrolimus ointment (common name Elidel) that i find useful in my patients with atopic eczema to decresase the redness et al. This latter cream is not useful in moderate to severe eczemas but helpful in mild cases hence i recommend starting it later; it acts by virtue of being an immunomodulating agent.
You may add on a non-sedative antihistamine (eg desloartidine known as Aerius syp internationally & 2.5ml /day should suffice) for a week & this can be a useful adjunct in treatment as it does not make the child drowsy or impair mental capabilities.
Needless to say,the dictom in eczemas (dry skin is almost always associated & is often the entire reason that the itch occurs), is to moisturise, Moisturise & MOISTURISE! I recommend cetaphil (galderma) or atoderm recidive(Bioderma) creams/ lotions to be applied on 'wet' skin after bathing; use a cleansing bar eg Dove for bathing.
Let's start with this regime & take it from there. Encourage the child to be as normal as any other child his age & dont bring the eczema issue up among friends et al in his is amazing how quick they are to grasp these things & will soon hold you to ransom! Besides, the psychological component in eczemas are too often overlooked & we parents' are to be blamed for that.
Trust this information is clear & points you out in the right direction & has allayed your fears & given you an iota of additional info (am sure suffering from eczema, you've heard it all before)! Wish your child a healthy skin & wish you both great health!
Dr Praveen Rodrigues MD
Dermatologist, Cosmetologist, Venreologist XXXXXXX Hospital, Bangalore, India.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor